Profile picture for user Cole@58-
Barbara Cole C. Recipient

HIGH PI

My name is Barbara, I've had my Lvad Heartmate 3 over 3 years. So far I haven't experienced any major issues  thank God! My question is regarding medication sensitivity and high PI's. Can anyone share regarding their experience with medicatons and High PI with Heartmate 3?

Profile picture for user goodwench1000
Diane B.

Hi Barbara

I cannot comment on medications without knowing which ones you mean. My husband had his Heartmate 3 LVAD end of last August and a few weeks ago he started getting high PI (instead of 1.7 to 1.9 he was 7 to 9 at times). he felt terrible when that happened and dizzy. Got him to see team and they did a speed echo and found out his native (own) heart had improved a a lot since this last January's echo (10% ejection fraction to 35%) and so the pump and his heart were too effective and sending too much blood out of ventricle resulting in what the call a suction event. They dropped his set lower limit speed on VAD and he is doing great. I would suggest calling your VAD team and see if they can help you. Hope this helps !  Diane

Profile picture for user PeteCardioBionic
Pete A.

Hi Barbara ,

I have spent 20 years designing LVADs and associated  control systems 

Typically on an LVAD PI ( Pulsatility Index)  is a measure of the imprint  of the heart's  contraction strength on the pumps speed signal.  This is caused by the pressure and flow across the  pump  varying as the  pressure across the heart chamber changes.  You can hear this  variation if you listen with a stethoscope or ear on the chest.  

As the  heart contracts the pressure across the pump decreases and the flow increases which causes the speed to decrease and visa versa.  The software calculates the peak to peak speed and creates an index - PI  so PI can increase due to a stronger imprint of the heart contraction on the  pump. If there is no suction , PI will increase as you lower the pump speed , because the heart is doing more work than before. However if there is suction it can also create large swings in Speed so PI will dramatically increase and in this instance  lowering pump speed will alleviate this.  You can visualize this if you put your hand across your vacuum cleaner inlet and cause suction you will hear the speed suddenly increase.

Check with your VAD coordinator , but medications that vary blood pressure , contractility etc will have an impact on this since the initial setting of your VAD.

Also let your VAD team know how much fluid you are drinking a day as this  can have an impact. Appropriate Hydration ( volume loading ) is also key. 

 

Hope this  helps    , 

Pete Ayre PhD ( BMED) (BE)

CardioBionic , Sydney Australia   

 

 

Profile picture for user goodwench1000

In reply to by Pete A.

Diane B.

Hi Pete

Thanks for the great explanation ! Clearer than we got from team. My husband wants to know when you guys will come up with batteries about the size of our cell phone batteries ?!*?

Diane B